Winter Storm, Northern Black Hills
- When
- March 29, 3:00 AM MST to March 30, 5:00 AM MST
- Where
- Northern Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
A powerful storm system moved across the region, bringing significant precipitation to western South Dakota. A mix of rain, freezing rain, and snow changed to snow across far western South Dakota during the morning as colder air moved in.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A powerful storm system moved across the region, bringing significant precipitation to western South Dakota. A mix of rain, freezing rain, and snow changed to snow across far western South Dakota during the morning as colder air moved in. The heaviest snow accumulations occurred across the far western South Dakota plains and the Black Hills, where widespread amounts of five to 12 inches fell. Locally higher amounts fell across parts of the northern Black Hills. Strong northwest winds produced considerable blowing and drifting snow across the plains, occasionally reducing visibilities below a quarter of a mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 7:55 PM MST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...UPDATE
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT WED MAR 28 2007
.DISCUSSION...ZONE/GRIDS UPDATED TO ACCOUNT FOR ONGOING CONVECTIVE
ACTIVITY OVER THE ERN HALF OF CWFA AND NEW TORNADO WATCH IN EFFECT
UNTIL 09Z FOR SCNTRL SD.
ANY NECESSARY UPDATES TO WINTER WEATHER PRODUCTS WILL BE FORTHCOMING
ONCE 00Z DATA HAS ARRIVED AND BEEN ANALYZED ALTHOUGH DO NOT EXPECT
ANY MAJOR CHANGES WILL BE NEEDED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN
FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA.
...TORNADO WATCH UNTIL 09Z FOR SOUTH CENTRAL SD.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
WESTON COUNTY AND THE COLONY AREA.
&&
JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT WED MAR 28 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) WED MAR 28 2007 ...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL COUNTY IN WYOMING... ...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS... ...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA COUNTIES THAT BORDER NEBRASKA. ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING HOURS. MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL. THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SE RED SHIRT 43.60N 102.82W
03/28/2007 E1.00 INCH SHANNON SD PUBLIC
0610 PM TSTM WND GST WALL 43.99N 102.24W
03/28/2007 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0610 PM HAIL 4 S PORCUPINE 43.18N 102.33W
03/28/2007 E0.88 INCH SHANNON SD TRAINED SPOTTER
0630 PM HAIL 5 NNW KYLE 43.49N 102.23W
03/28/2007 E0.75 INCH SHANNON SD TRAINED SPOTTER
0630 PM HAIL 13 SE WALL 43.86N 102.05W
03/28/2007 E0.88 INCH PENNINGTON SD PUBLIC
0650 PM HAIL DUPREE 45.05N 101.59W
03/28/2007 E0.88 INCH ZIEBACH SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
0710 PM HAIL INTERIOR 43.73N 101.98W
03/28/2007 E0.75 INCH JACKSON SD TRAINED SPOTTER
0735 PM HAIL SWETT 43.17N 101.95W
03/28/2007 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WFO UNRThe national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21635, 21637, 21638, 21632, 21636, 21639, 21634, 21641, 21633, 21640.